Minocycline-induced polyarteritis nodosa-like vasculitis presenting as brainstem stroke

James P. Klaas, Thomas Matzke, Ashima Makol, Jimmy R. Fulgham

Research output: Contribution to journalArticle

6 Scopus citations

Abstract

Minocycline use has been associated with the development of autoimmune disorders, including drug-induced vasculitis. Previously published reports suggest that clinical manifestations are limited to cutaneous, constitutional, or musculoskeletal symptoms. To our knowledge there has been only one reported patient with ischemic stroke in the setting of minocycline-induced vasculitis. We describe a 26-year-old woman, with no vascular risk factors, who had an ischemic pontine stroke in the setting of biopsy-proven minocycline-induced polyarteritis nodosa-like vasculitis. Discontinuation of minocycline resulted in resolution of the vasculitis, and she has not had any recurrent ischemic events. This report shows that ischemic strokes may occur as a result of minocycline-induced vasculitis. While this is likely a rare association, recognition is important given the widespread use of minocycline and the potential for devastating consequences in a young population. Consequently, drug-induced vasculitis should be considered in patients with an ischemic stroke taking minocycline.

Original languageEnglish (US)
Pages (from-to)904-907
Number of pages4
JournalJournal of Clinical Neuroscience
Volume22
Issue number5
DOIs
StatePublished - May 1 2015

Keywords

  • Minocycline
  • Pharmacology
  • Polyarteritis nodosa
  • Stroke
  • Vasculitis

ASJC Scopus subject areas

  • Clinical Neurology
  • Neurology
  • Physiology (medical)

Fingerprint Dive into the research topics of 'Minocycline-induced polyarteritis nodosa-like vasculitis presenting as brainstem stroke'. Together they form a unique fingerprint.

  • Cite this